Certain medications are known for causing urine to have a strong, unusual or foul odor.
Medications in the class known as sulfa drugs or sulfonamides can cause smelly urine. Sulfa drugs are used for many different conditions, from infections to epilepsy. However, in some people sulfa drugs can cause serious reactions, so doctors are often well prepared to suggest alternative medications.
If you believe your sulfonamide medication is causing extremely foul smelling urine, you should discuss the matter with your doctor. You may be able to switch to a different medication that doesn’t make your pee smell bad.
Antibiotics Cause Stinky Urine
Antibiotics are also known to give your urine a foul odor. They kill off bacteria in the body, and that includes beneficial bacteria. Friendly bacteria normally keep yeast and bad bacteria from overgrowing in the body. This balance is disturbed when you take antibiotics. If certain bacteria or yeast overgrow, they can cause foul smelling urine as well as other problems, such as yeast infections.
Another type of medication that can cause stinky urine are those that are diuretics. Many medications are diuretics, meaning they make your body produce more urine. These drugs have the potential to make your pee smell bad because they dehydrate you, making your urine more concentrated. Diuretics are often used to treat high blood pressure.
There are some informal anecdotal complaints online that certain hormonal birth control methods (especially hormonal birth control) have caused stinky urine. In particular, a few people have mentioned that they believe their stinky urine was caused by Yaz. While there isn’t enough evidence to say for sure whether Yaz or other birth control could make your urine smell bad, it may be worthwhile to make a mental note of this information.